We report a case of acute-onset, long-lasting cholestasis induced by atorvastatin. This antihyperlipidaemic drug was taken for 40 days by a 72-year-old male as a treatment for his mixed dyslipidaemia. At that point, the patient presented with asthenia, nausea, painless icterus, acholic stools and hyperchromic urine with biochemical analyses showing a dramatic increase in bilirubin (total bilirubin 22 mg/dL; direct bilirubin 21 mg/dL) and alkaline phosphatase (up to 4-fold over the normal level) with less marked increases in transaminases. Liver histology showed a pattern of cholestasis with evident signs of cholangiolitis and damage of the interlobular bile ducts. Serum transaminase and bilirubin levels returned to normal within 5 months after atorvastatin withdrawal while alkaline phosphatase normalized after only 8 months. Scores on both the Maria and Victorino clinical scale for the diagnosis of drug-induced hepatitis and the Naranjo Adverse Drug Reaction Probability Scale indicated that atorvastatin was the probable cause of prolonged cholestasis in this patient. This is a rare case of cholestasis probably caused by atorvastatin and unusually characterized by bile duct damage.
Atorvastatin-Induced Prolonged Cholestasis with Bile Duct Damage / Merli, Manuela; Bragazzi, MARIA CONSIGLIA; Federica, Giubilo; Francesco, Callea; Attili, Adolfo Francesco; Alvaro, Domenico. - In: CLINICAL DRUG INVESTIGATION. - ISSN 1173-2563. - STAMPA. - 30:3(2010), pp. 205-209. [10.2165/11531660-000000000-00000]